Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 114, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 29, 2024, 7:02 PM CDT for 4 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 29, 2024, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:04 PM CDT, 4 hours 58 minutes earlier. Its key messages:
- Threat for severe storms this evening but weakening as they move east overnight.
- Cooler and drier weather for most of Labor Day weekend.
Area forecast discussion, Aug 29, 2:04 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 204 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - Threat for severe storms this evening but weakening as they move east overnight. - Cooler and drier weather for most of Labor Day weekend. && .DISCUSSION... Issued at 204 PM CDT Thu Aug 29 2024 LATE THIS AFTERNOON INTO FRIDAY As a low pressure system moves east across central Minnesota and northern Wisconsin, the low clouds across the area will gradually rise and become scattered to broken late this afternoon and evening. This will allow surface temperatures to warm into the 70s north of Interstate 94 and into the lower and mid-80s for the remainder of the area. Surface dew points will remain in the mid and upper 60s north of Interstate 94 and climb into the lower and mid-70s for areas south of Interstate 94 as this area enters the warm sector of this system. This will result in 0-1 km mixed layer CAPES climbing into the 1500 to 2500 J/kg range by late afternoon south of Interstate 94. As the southerly 850 mb winds increase into the 30 to 35 knot range, the hodographs will increase in length across central Minnesota and west-central Wisconsin. This will result in the potential for tornadic development near the triple point ahead of the surface low. At this time, the highest tornado threat (up to 5%) looks to be from the Twin Cities northward into north-central Minnesota. However, there is still a small chance of QLCS tornadoes with any bowing segments along the line of storms moving east through the area, but the 0-1 km shear in our area remains on the weak side. With effective 0-6 km shear in the 30 to 40 knot range, there may be a few isolated supercell thunderstorms along the line of storms with initial development prior to the line development. This may result in some large hail and damaging wind gusts, but the higher threats looks to be too our west. Another favorable parameter for severe weather tonight is the DCAPES in the 1000 to 1300 J/kg range across much of the area, so this looks to be our primary threat. The severe weather threat looks to be from 6 PM to 9 PM west of the Mississippi River and between 9 PM and midnight for the remainder of the area. Storms should weaken as they trek east overnight and gradually clear the area early Friday. SATURDAY INTO NEXT WEEK As upper low and associated trough continue to lift northeast and out of the area, will be watching broad ridge build into the western CONUS and eventually into the middle part of the country. This puts us in fairly persistent northwest flow leading to a cooler and drier regime, outside of passing troughs in northern parts of the flow. Medium range guidance might vary slightly on timing, but one short wave passes across northern Great Lakes Saturday night but appears higher chances for any precipitation will remain along and north of Interstate 94 in Wisconsin. After that, things look even quieter until later next week. While some rain is needed, cooler temperatures and drier air will be the main story, likely making for a very pleasant stretch of weather. Overnight lows a few mornings /Mon & Tue/ could dip into the 30s in favored bog areas of central Wisconsin, otherwise we will see a gradual warmup or moderation in temperatures after a cooler start to the week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1243 PM CDT Thu Aug 29 2024 The IFR/MVFR ceilings will gradually become VFR this afternoon ahead of a cold front that will be moving through the region tonight. There will be a line of showers and storms along and ahead of this front. A few of these storms may become strong to severe. In the wake of this front, ceilings will once again become IFR/MVFR. These low ceilings will gradually improve west of the Mississippi River on Friday morning and across the remainder of the area on Friday afternoon. Southeast winds will continue ahead of this front and then shift to the west and northwest with the passage of the front. Wind speeds outside of storms will be in the 5 to 10 knot range. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Boyne/Shea AVIATION...Boyne
Hazardous weather outlook, Aug 29, 8:34 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 834 AM CDT Thu Aug 29 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 834 AM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening primarily west of the Mississippi River. While large hail and perhaps a tornado cannot be ruled out, the primary hazards will be damaging winds and locally heavy rainfall. Main timing is 7-10pm in southeast Minnesota and 9pm-1am in other areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected tonight but observations of high winds or hail would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Aug 29, 5:37 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
537 PM CDT Thu Aug 29 2024
MNZ086-292300-
Dodge MN-
537 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT DODGE COUNTY THROUGH 600 PM
CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Kenyon to 6 miles north of
Blooming Prairie. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Claremont around 540 PM CDT.
West Concord around 545 PM CDT.
Dodge Center around 550 PM CDT.
Other locations impacted by these storms include County Roads 20 And
5, Concord, Eden, Wasioja, and Berne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9305 4419 9268 4397 9268 4392 9304
TIME...MOT...LOC 2236Z 260DEG 32KT 4422 9309 4396 9311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JARSpecial weather statement, Aug 29, 6:00 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Thu Aug 29 2024
IAZ009-MNZ087-094-095-292330-
Howard IA-Olmsted MN-Fillmore MN-Mower MN-
600 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HOWARD...SOUTH
CENTRAL OLMSTED...SOUTHEASTERN MOWER AND FILLMORE COUNTIES THROUGH
630 PM CDT...
At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Meadow to near Lime Springs.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Spring Valley around 605 PM CDT.
Wykoff around 610 PM CDT.
Preston around 620 PM CDT.
Other locations impacted by these storms include Forestville State
Park, York, Isinours, Hutton, Fillmore, Washington, Pleasant Grove,
and Whalan.
This includes Interstate 90 in Minnesota between mile markers 219 and
220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 9233 4371 9185 4335 9236 4350 9255
4355 9266
TIME...MOT...LOC 2300Z 217DEG 27KT 4369 9249 4350 9224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JARSpecial weather statement, Aug 29, 6:22 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
622 PM CDT Thu Aug 29 2024
MNZ079-086-087-292345-
Wabasha MN-Olmsted MN-Dodge MN-
622 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLMSTED...WEST CENTRAL
WABASHA AND EASTERN DODGE COUNTIES THROUGH 645 PM CDT...
At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Island to near Stewartville. Movement
was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester, Stewartville, and Oronoco around 625 PM CDT.
Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Salem Corners, Hidden Meadows R V Park,
Rock Dell, Rochester Airport, and Kings Park.
This includes Interstate 90 in Minnesota between mile markers 208 and
218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9273 4419 9255 4425 9255 4430 9235
4389 9234 4385 9269 4385 9273
TIME...MOT...LOC 2322Z 235DEG 36KT 4422 9259 4389 9258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JARSpecial weather statement, Aug 29, 6:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
628 PM CDT Thu Aug 29 2024
MNZ087-088-095-300000-
Olmsted MN-Fillmore MN-Winona MN-
628 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND FILLMORE COUNTIES THROUGH 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eyota to Lanesboro. Movement was northeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 90 in Minnesota between mile markers 221 and
243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9223 4411 9218 4385 9173 4383 9173
4350 9204 4350 9213 4368 9245 4370 9245
TIME...MOT...LOC 2327Z 214DEG 38KT 4392 9229 4370 9197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JARLocal storm report, Aug 29, 6:42 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
642 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 3 NNW Stewartville 43.90N 92.50W
08/29/2024 M46 MPH Olmsted MN ASOS
ASOS station KRST Rochester International
Airport.
&&Special weather statement, Aug 29, 6:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
658 PM CDT Thu Aug 29 2024
IAZ018-019-300030-
Floyd IA-Chickasaw IA-
658 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD AND NORTHWESTERN
CHICKASAW COUNTIES THROUGH 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charles City, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4321 9272 4321 9237 4291 9258 4291 9288
4292 9288
TIME...MOT...LOC 2357Z 215DEG 36KT 4310 9262
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 38 min |
| Aug 29, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 58 min |
| Aug 29, 8:25 PM CDT | Special Weather Statement | ARX | Jackson | 65 min |
| Aug 29, 9:35 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| Aug 29, 11:14 PM CDT | Areal Flood Advisory | ARX | Crawford, Jackson, La Crosse, Monroe, Richland, Vernon | 3 hr |
| Aug 29, 7:21 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 39 min |
| Aug 29, 7:38 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 37 min |
| Aug 29, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 43 min |
| Aug 29, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 27 min |
| Aug 29, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 47 min |
| Aug 29, 8:07 PM CDT | Areal Flood Advisory | ARX | Winona | 10 min |
| Aug 29, 8:17 PM CDT | Flash Flood Warning | ARX | Winona | 3 hr |
| Aug 29, 8:41 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.